Vol.1, No.1, 1-2 (2012) Case Reports in Clinical Medicine
Resolution of night terrors after discontinuation of
Lourdes DelRosso#, Romy Hoque
Department of Neurology, Division of Sleep Medicine, Louisiana State University School of Medicine, Shreveport, USA;
#Corresponding Author: firstname.lastname@example.org
Received 15 July 2012; revised 22 August 2012; accepted 10 September 2012
We present a 4-year-old girl with allergies and
asthma who developed night terrors after initia-
tion of montelukast at 2 years of age. Montelu-
kast was discontinued and cetiri zine was started.
Nigh terrors persisted. Sleep diaries were col-
lected and diagnosticpolysomnogram (PSG)
was ordered. Sleep diaries revealed an average
sleep time of 10 hours with night terrors occur-
ring three nights a week approximately two
hours after sleep onset. The PSG did not show
evidence of sleep disordered breathing or peri-
odic leg movements. Cetirizine was discontin-
ued and the night terrors ceased. Upon re-intro-
duction of the medication, the sleep terrors re-
Keywords: Night Terrors; Montelukast; Cetirizine;
Night terrors are common in pediatric populations
with a prevalence of 14.7% in children 3 - 10 years of
age . Night terrors usually arise from slow wave sleep
(N3); start with a loud scream; are accompanied by
autonomic nervous system manifestations; and have been
associated with stress, gastro-esophageal reflux (GERD)
and sleep disordered breathing. We present a case of
night terrors in a pediatric patient after initiation of the
commonly used allergy medications montelukast and
cetirizine while already on beclamethasone. Cetirizine is
a second-generation antihistamine that crosses the blood
brain barrier. Montelukast is a leukotriene receptor an-
tagonist used for asthma and seasonal allergies. Becla-
methasone is a corticosteroid used as a nasal spray for
allergic rhinitis, and used as an inhaler for asthma. The
night terrors resolved after discontinuation of montelu-
kast and cetirizine.
2. CASE REPORT
A 4-year-old girl presents for evaluation of nocturnal
episodes consisting of abrupt awakening with screaming
and confusion lasting fifteen minutes in duration and
occurring three nights a week. The child usually returns
to sleep without difficulty following each event. She de-
nies dream recall or memory of the event upon awaken-
ing in the morning. The events began at 2 years of age
after initiation of montelukast for seasonal allergic rhini-
tis with nasal congestion and occasional snoring. The
montelukast was discontinued and cetirizine 2.5 mg a
day was initiated. The patient’s only other medications
were beclomethasone 40 mg two puffs daily, and al-
buterol 50 mcg inhaler as needed for asthma.
The patient’s asthma started at 1 year of age, is well
controlled with the beclamethsaone and albuterol. No
nocturnal asthma exacerbations/symptoms were reported.
Other past medical history includes bilateral otitis media
and GERD. Surgical history includes tonsillectomy and
adenoidectomy at 2 years of age with subsequent im-
provement in snoring.
Family history is negative for parasomnias. Review of
systems was positive for: snoring, nasal congestion and
post-nasal drip; and negative for: behavioral disturbances,
excessive daytime sleepiness, sleepwalking, sleep talking,
stereotypic movements or restless legs.
Physical examination revealed a child in no distress
with a body mass index of 18. Nasal mucosa waserythe-
matous with boggy turbinates. Oral airway exam re-
vealed a Mallampati score of IV, with no tonsils noted.
The remainder of her physical and neurological exami-
nation was unremarkable. Radioallergosorbent test (RAST)
testing was negative for common animal, grass and weed
Diagnostic polysomnogram (PSG) revealed a sleep la-
tency of 47 minutes; sleep efficiency of 89% and arousal
index of 7. Apnea-hypopnea index (AHI) was 0.4. The
*The authors declare that they do not have any conflict of interest. The
arents of the patient signed a consent for publication of this case re-
Copyright © 2012 SciRes. OPEN ACCESS
L. DelRosso, R. Hoque / Case Reports in Clin ical Medicine 1 (2012) 1-2
minimum oxygen desaturation was 96%. There was no
evidence of snoring, hypoventilation, or abnormal noc-
turnal behaviors. Sleep diaries revealed an average noc-
turnal sleep time of 10 hours with no daytime napping.
Night terrors were noted between midnight and two am.
Cetirizine was stopped and night terrors ceased. After
three weeks, cetirizine was re-introduced with recurrence
of sleep terrors.
The International Classification of Sleep Disorders-
second edition, defines night terrors as sudden episodes
of terror during sleep, usually initiated by a cry or loud
scream, accompanied by autonomic nervous system and
behavioral manifestations of intense fear. The diagnostic
criteria must include at least one of the following: diffi-
culty in arousing the patient, mental confusion when
awakened from the episode, amnesia for the episode, and
potentially dangerous behaviors. The condition must not
be related to another sleep disorder; medical, mental or
neurological condition; medication or substance use .
Sleep terrors are a common parasomnia, sometimes
confused with nightmares. Genetic factors, sleep depri-
vation, stress and fever play an important role in their
manifestation [3,4]. Sleep terrors occur in the first couple
of hours of sleep and usually arise from N3. Any disrupt-
tive factor during N3, such as obstructive sleep apnea
(OSA), may trigger sleep terrors .
Allergic rhinitis affects approx imately 40% o f child ren.
Medications used for the treatment of allergies include:
corticosteroids, antihistamines, leu kotriene modifiers and
mast cell stabilizers. Both cetirizine a second-generation
oral antihistamine, and montelukast, a selective leukot-
riene receptor antagonist, minimally cross the blood
brain barrier. Prior reports have demonstrated a strong
association between montelukast and nightmares. .
Insomnia and nocturnal awakenings have been reported
with cetirizine. .
Night terrors in our patient were attributed to cetirizine
due to the resolution of symptoms after discontinuation
of the medication and recurrence of symptoms after re-
introduction of cetirizine. The mechanism of sleep ter-
rors with cetirizine may be secondary to arousals from
N3. Our patient remains symptom free after discontinua-
tion of cetirizine. This case highlights the importance of
evaluating for possible medication effect with sudden
 Laberge, L., Tremblay, R.E ., Vitaro, F. and Montplaisir, J.
(2000) Development of parasomnias from childhood to
early adolescen ce. Pediatrics, 106, 67-74.
 American Academy of Sleep Medicine (2005) Interna-
tional classification of sleep disorders; diagnostic and
coding manual. 2nd Edition, American Academy of Sleep
 Nguyen, B.H., Perusse, D., Paquet, J., Petit, D., Bolvin,
M., Tremblay, R.E. and Montplaisier, J. (2008) Sleep ter-
rors in children: A prospective study of twins. Pediatrics,
122, e1164-e1167. doi:10.1542/peds.2008-1303
 Owens, J.A., Millman, R.P. and Spirito, A. (1999) Sleep
terrors in a 5-year-old girl. Archives of Pediatrics & Ado-
lescent Medicine, 153, 309-312.
 Owens, J., Spirito, A., Nobile, C. and Arrigan, M. (1997)
Incidence of parasomnias in children with obstructive
sleep apnea. Sleep, 20, 1193-1196.
 Wallerstedt, S.M., Brunlof, G., Sundstrom, A. and Eriks-
son, A.L. (2009) Montelukast and psychiatric disorders in
children. Pharmacoepidemiology and Drug Safety, 18,
 Jones, M.C. and Jones, C.E. Jr. (2010) Use of cetirizine in
a 23-month-old male causes insomnia. Southern Medical
Journal, 103, 485-486.
Copyright © 2012 SciRes. OPEN ACCESS